Nevada, 2012Lightning Strikes in Nevada, July 11, 2012
July 11, 2012 · NWS VEF · 2 events in 2 counties and zones
Lightning ignited a total of 16 fires in northwest Arizona and southern Nevada.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning ignited a total of 16 fires in northwest Arizona and southern Nevada.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 11, 2:11 PM PST, 4 hours 34 minutes earlier.
Area forecast discussion, Jul 11, 2:11 PM PST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
311 PM PDT WED JUL 11 2012
.SYNOPSIS...THE STRONG AREA OF HIGH PRESSURE WHICH HAS BEEN BAKING
THE AREA WILL SHIFT EAST ALLOWING MOISTURE TO INCREASE FROM THE
SOUTHEAST THROUGH FRIDAY. THIS WILL RESULT IN COOLER TEMPERATURES
AND INCREASING CHANCES OF THUNDERSTORMS. SOME STORM MAY PRODUCE
HEAVY RAIN LATE THURSDAY THROUGH FRIDAY. MUCH OF THE AREA WILL STILL
HAVE A CHANCE OF THUNDERSTORMS THROUGH SATURDAY THEN DRIER AIR WILL
PUSH IN FROM THE WEST SUNDAY THROUGH MONDAY.
&&
.SHORT TERM...TONIGHT THROUGH SATURDAY...THE STRONG HIGH WHICH HAS
BEEN BAKING THE AREA WITH RECORD OR NEAR RECORD HEAT YESTERDAY AND
TODAY WILL SHIFT EAST ALLOWING MOISTURE TO INCREASE FROM THE SOUTH
THROUGH FRIDAY. THAT WILL RESULT IN COOLER TEMPERATURES AND
INCREASING CHANCES OF THUNDERSTORMS. THUNDERSTORMS THIS EVENING WILL
BE MAINLY OVER MOHAVE COUNTY AND ISOLATED STORMS WILL BE POSSIBLE
THROUGH THE OVERNIGHT HOURS THERE AND INTO EASTERN SAN BERNARDINO
COUNTY. THE BEST CHANCE OF THUNDERSTORMS THURSDAY WILL BE ACROSS SAN
BERNARDINO AND MOHAVE COUNTIES AND UP INTO THE SIERRA BUT THERE WILL
BE AT LEAST A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS JUST ABOUT
EVERYWHERE IN THE FORECAST AREA. STORMS TO THE NORTH WILL BE MAINLY
DRY BUT STORMS WILL BECOME WET ACROSS THE SOUTH. SOUTHERN PORTIONS
OF SAN BERNARDINO AND MOHAVE COUNTIES COULD SEE HEAVY RAIN AND A
THREAT OF FLASH FLOODING WITH SOME STORMS. A DISTURBANCE OVER
NORTHWEST MEXICO TODAY IS PICKED UP PRETTY WELL BY THE MODELS WHICH
TRACK IT NORTH TO ABOUT SAN DIEGO THURSDAY AFTERNOON AND FARTHER
NORTH THURSDAY NIGHT. THIS FEATURE COULD PROVIDE ADDITIONAL LIFT TO
ENHANCE THUNDERSTORM COVERAGE OVER SOUTHEAST CALIFORNIA LATE
THURSDAY AND THROUGH THURSDAY NIGHT AND WILL HELP PUSH MONSOON
MOISTURE NORTH ACROSS THE ENTIRE AREA THURSDAY NIGHT. AS A RESULT I
KEPT A CHANCE OF THUNDERSTORMS GOING ALL NIGHT THURSDAY NIGHT. WITH
ABUNDANT MOISTURE THEN OVER THE FORECAST AREA FRIDAY AND THE
DISTURBANCE THEN STARTING TO TRACK EAST...THUNDERSTORM CHANCES WILL
BE PRETTY HIGH IN MOST AREAS...ESPECIALLY THE MOUNTAINS. STORMS WILL
HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN FRIDAY...ESPECIALLY IN THE
EASTERN HALF OF THE FORECAST AREA. LATEST FORECAST STORM MOTION OFF
MODEL SOUNDINGS HAS BUMPED UP TO AROUND 10 KNOTS FRIDAY COMPARED TO
EARLIER RUNS WHICH HAD EXTREMELY SLOW STORM MOTION. THIS MAY LIMIT
THE THREAT OF FLASH FLOODING SOMEWHAT. THE DISTURBANCE MAY KEEP
THUNDERSTORMS GOING ALL NIGHT FRIDAY NIGHT AND THOUGH DRIER AIR WILL
START TO PUSH IN FROM THE WEST ON SATURDAY...THERE WILL STILL BE A
GOOD CHANCE OF THUNDERSTORMS THROUGH SATURDAY OVER MUCH OF THE AREA.
.LONG TERM...THE MAIN CHALLENGE IN THE EXTENDED IS HOW QUICK WILL
THE MOISTURE BE TO EXIT THE AREA AS A MID/UPPER LEVEL TROUGH DIGS
SOUTH INTO THE AREA AND GRADUALLY PUSHES EASTWARD. PAST EXPERIENCE
HAS SHOWN THAT WE AND THE MODELS ARE OFTEN TOO QUICK TO DRY OUT THE
AREA THEREFORE WE CONTINUED TO BE CONSERVATIVE IN BEING TOO BULLISH
ON YANKING POPS BELOW A SLIGHT CHANCE ACROSS THE AREA. WE BASICALLY
FOLLOWED A BLEND OF THE OPERATIONAL GFS AND ECMWF WHICH SHOWED
REASONABLE AGREEMENT WITH THEIR HANDLING OF THE 700-500 MB MOISTURE
LAYER FROM SUNDAY ONWARD. THIS RESULTED IN THE GREATEST POPS OF 30
PERCENT OR HIGHER BEING LEFT IN ACROSS MOHAVE...LINCOLN...CLARK AND
EASTERN SAN BERNARDINO COUNTIES ON SUNDAY AND MONDAY WERE MOISTURE
AND INSTABILITY LOOKS GREATEST AND POPS WERE INCREASED SLIGHTLY IN
THESE AREAS. DRY CONDITIONS ARE FORECAST OVER THE SOUTHWEST CWFA ON
SUNDAY AND MONDAY AROUND BARSTOW AND THE MORONGO BASIN WHERE MODEL
700-500 MB LAYER RELATIVE HUMIDITY WAS GENERALLY 20 PERCENT OR LESS.
ALTHOUGH AREAS IN BETWEEN DO NOT HAVE AS GREAT OF POPS THIS WILL
NEED TO BE WATCHED AS THE MOISTURE BOUNDARY BETWEEN THE MOIST AIR TO
THE EAST AND VERY DRY AIR ADVANCING IN FROM THE WEST OFTEN HAS
SERVED AS A FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT IN
SIMILAR PAST SET-UPS. BY TUESDAY ALTHOUGH THE TROUGH AXIS IS NOT
QUITE THROUGH THE AREA IT APPEARS DRY AND STABLE AIR WILL OVERSPREAD
ENOUGH OF THE AREA TO ONLY LIMIT A SLIGHT CHANCE OF THUNDERSTORMS TO
EASTERN PARTS OF LINCOLN AND MOHAVE COUNTIES. BY WEDNESDAY IT
APPEARS THE ENTIRE AREA SHOULD DRY OUT AS THE TROUGH AXIS FINALLY
EXITS AND MID/UPPER LEVEL RIDGING REBUILDS INTO NEW MEXICO WHICH
WOULD RESULT IN OUR FLOW STAYING SOUTHWESTERLY AND KEEP OUT ANY
MOISTURE AND THUS POPS WERE DECREASED. TEMPS WILL CONTINUE TO BE AN
ISSUE WHERE ANY THICKER CLOUDS AND MORE EXTENSIVE CONVECTION
DEVELOPS...ESPECIALLY ON SUNDAY AND MONDAY. I BASICALLY BLENDED THE
GFS AND ECMWF BIAS CORRECTED NUMBERS FOR MAX TEMPS. AS WE DRY OUT
AND HEIGHTS START TO REBOUND TEMPS SHOULD TREND BACK UP A FEW
DEGREES.
&&
.AVIATION...FOR MCCARRAN...WINDS ARE MAINLY EXPECTED TO FAVOR A
SOUTHERLY COMPONENT THROUGH THURSDAY EVENING ACROSS THE AREA AT 5-10
KTS. THE EXCEPTION WILL BE IF ANY TSRA OUTFLOW BOUNDARIES DRIFT INTO
THE VALLEY WHICH COULD RESULT IN GUSTY AND ERRATIC SHIFTS IN THE
WIND. TSRA ARE NOT EXPECTED AT THE AIRPORT THURSDAY BUT ARE POSSIBLE
IN THE MOUNTAINS IN AND AROUND THE VALLEY AND IN THE APPROACH
CORRIDORS ESPECIALLY IN THE PEACH SPRINGS...MORMON MESA AND DAGGETT
CORRIDORS. THE BEST CHANCES FOR TSRA WILL BE AFTER 18Z THURSDAY.
OTHERWISE SCT-BKN CLOUDS AOA 14K FEET TONIGHT AND AOA 8K-12K FEET ON
FRIDAY. TEMPS ARE EXPECTED TO BE AOA 100F DEGREES FROM AROUND 16Z
THURSDAY TO 05Z FRIDAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TSRA THIS EVENING MAINLY BEFORE 06Z THURSDAY
MAINLY ACROSS MOHAVE COUNTY AND TO A LESSER EXTENT LINCOLN COUNTY
AND THE SIERRA NEVADA OF INYO COUNTY. SHRA/TSRA ARE EXPECTED AGAIN
ON THURSDAY ESPECIALLY AFTER 18Z WITH THE GREATEST COVERAGE IN
MOHAVE COUNTY...THE SAN BERNARDINO COUNTIES DESERTS...SOUTHERN CLARK
AND EASTERN LINCOLN COUNTIES AND THE SIERRA NEVADA OF INYO COUNTY.
THE PRIMARY THREAT IN AND NEAR STORMS WILL BE GUSTY AND ERRATIC
WINDS AND REDUCED CIGS AND VSBY. OTHERWISE WINDS WILL FAVOR DIURNAL
DIRECTIONAL TRENDS WITH SCT-BKN CLOUDS AOA 12K-16K FEET TONIGHT AND
AOA 8K-12K FEET ON THURSDAY.
&&
.FIRE WEATHER...THUNDERSTORM COVERAGE WILL INCREASE THROUGH FRIDAY
AS MONSOON MOISTURE MOVES IN FROM THE SOUTH. SOME STORMS WILL BE DRY
THROUGH THURSDAY BUT STORMS WILL QUICKLY BECOME WET FROM SOUTH TO
NORTH LATE THURSDAY THROUGH FRIDAY. COVERAGE OF DRY THUNDERSTORMS
MAY REACH CRITICAL LEVELS OVER THE SIERRA THURSDAY AND A FIRE
WEATHER WATCH HAS BEEN ISSUED FOR THURSDAY AFTERNOON AND EVENING.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 10 PM PDT THIS EVENING FOR NVZ016-
017-020>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 10 PM MST THIS EVENING FOR AZZ002-
003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 10 PM PDT THIS EVENING FOR
CAZ522>527.
FIRE WEATHER WATCH THUSDAY AFTERNOON THROUGH THURSDAY EVENING FOR
FIRE WEATHER ZONE CAZ226.
&&
HARRISON/STACHELSKI
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Jul 11, 2:23 PM PST, 4 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
323 PM PDT WED JUL 11 2012
AZZ001>003-036-CAZ520>527-NVZ014>022-120700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-OWENS VALLEY-
WHITE MOUNTAINS OF INYO COUNTY-DEATH VALLEY NATIONAL PARK-
WESTERN MOJAVE DESERT-EASTERN MOJAVE DESERT-MORONGO BASIN-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
323 PM PDT WED JUL 11 2012 /323 PM MST WED JUL 11 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WELL ABOVE NORMAL TEMPERATURES TODAY AS AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT UNTIL 10 PM THIS EVENING FOR ELEVATIONS BELOW
4000 FEET. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MAINLY IN
MOHAVE AND LINCOLN COUNTY BUT SPREADING INTO EASTERN SAN
BERNARDINO COUNTY OVERNIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MONSOON MOISTURE WILL BE ON THE INCREASE THROUGH FRIDAY AND STICK
AROUND THROUGH SATURDAY INTO SUNDAY. ADDED DYNAMICS AND ABOVE
NORMAL MOISTURE VALUES ON FRIDAY AND SATURDAY ALL POINT TO A
GREATER THREAT OF FLASH FLOODING ACROSS MAINLY CLARK...LINCOLN AND
MOHAVE COUNTIES. DRIER AIR WILL PUSH IN FROM THE WEST LATE SUNDAY
THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE MAINLY ON FRIDAY. SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.
CAZ519-120700-
EASTERN SIERRA SLOPES-
323 PM PDT WED JUL 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING. THE MAIN
THREAT WITH ANY STORMS WILL BE GUSTY WINDS AND LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MONSOON MOISTURE WILL INCREASE THURSDAY THROUGH FRIDAY LEADING TO
AN INCREASED CHANCE OF THUNDERSTORMS. THUNDERSTORMS WILL LIKELY BE
DRY THURSDAY AND A FIRE WEATHER WATCH FOR DRY LIGHTNING HAS BEEN
ISSUED FOR THURSDAY AFTERNOON AND EVENING. STORMS WILL LIKELY
BECOME WET OVERNIGHT THURSDAY NIGHT THROUGH FRIDAY. DRIER AIR WILL
START TO MOVE IN FROM THE WEST SATURDAY ALTHOUGH THERE WILL STILL
BE A CHANCE OF THUNDERSTORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Lightning, Nye
- When
- July 11, 6:45 PM PST
- Where
- Nye County, 2.73 mi NNW of Pahrump to 7.43 mi NNE of Pahrump
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 36.258, -115.993
Lightning started two fires in the Pahrump area. One burned a tree, and the other burned 10-20 acres of brush northeast of town.
Lightning, Clark
- When
- July 11, 7:15 PM PST
- Where
- Clark County, 9.77 mi SW of Cactus Spgs
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 36.475, -115.838
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 11, 20121 death · 1 event
- Hail and Damaging Winds in North Dakota, July 11 to 12, 2012$125,000 · 2.5 in hail · 25 events
- Flash Flooding and Flood in Texas, July 11, 2012$110,000 · 3 events
- Lightning Strikes in North Carolina, July 11 to 13, 2012$110,000 · 2 events
- Damaging Wind in Missouri, July 11, 2012$100,000 · 56 kt wind · 1 event
- Flash Flooding in Georgia, July 11 to 12, 2012$75,000 · 2 events
- Lightning Strike in Texas, July 11, 2012$60,000 · 1 event
- Flash Flooding in New Mexico, July 11, 2012$50,000 · 3 events
- Flash Flooding in North Carolina, July 11, 2012$50,000 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 11 to 15, 2012$22,000 · 50 kt wind · 8 events
- Wildfire in Arizona, July 11 to 23, 2012$25,000 · 1 event
- Flash Flood and Hail in South Carolina, July 11, 2012$14,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393723, 393724.